Hail, Cass
- When
- August 12, 6:20 PM CST
- Where
- Cass County, 3.31 mi W of Osnawa
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 46.800, -94.700
Thunderstorms that developed in the Brainerd Lakes region dropped large hail and brought damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms that developed in the Brainerd Lakes region dropped large hail and brought damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 12, 4:39 PM CST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 539 PM CDT WED AUG 12 2015 .UPDATE... ISSUED AT 535 PM CDT WED AUG 12 2015 UPDATED FOR LATEST TRENDS ON RADAR...RAISING POPS OVER FAR WESTERN CWA WHERE CONVECTION IS ONGOING. EXPECT STORMS TO CONTINUE TO FOLLOW THE TRACK THEY HAVE ESTABLISHED SO FAR...DEVELOPING OVER SRN MANITOBA/NW MN/NE ND AND DROPPING SOUTH-SOUTHEAST. THE STORMS HAVE STAYED WEST OF THE FORECAST AREA SO FAR...BUT DO NOT EXPECT THIS TO LAST. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 325 PM CDT WED AUG 12 2015 AT 315 PM...THE UPPER MIDWEST WAS ON THE EASTERN SIDE OF A 500 HPA RIDGE OF HIGH PRESSURE OVER THE GREAT PLAINS. THE NORTHLAND HAD WARM AND SW FLOW AHEAD OF AN APPROACHING TROUGH IN SOUTHERN MANITOBA AND NW NORTH DAKOTA. THE SOUTHERN FORECAST AREA WAS MOSTLY SUNNY...BUT OVERCAST HIGH CLOUDS WERE GRADUALLY MOVING INTO THE FORECAST AREA FROM THE NW DUE TO CONVECTIVE BLOW OFF FROM THUNDERSTORMS NEAR THE TROUGH BOUNDARY IN MANITOBA. TEMPERATURES ACROSS THE NORTHLAND WERE PRIMARILY IN THE LOW TO MIDDLE 80S...WITH SOME AREAS NEAR 90 DEGREES. DEW POINT TEMPERATURES WERE IN THE LOW TO MIDDLE 60S OVER THE SOUTHERN AND WESTERN FORECAST AREA...WHILE THE MIDDLE TO UPPER 50S IN THE NE FORECAST AREA. THE FOCUS REMAINS ON THE THREAT OF SEVERE WEATHER LATE THIS AFTERNOON AND INTO TONIGHT IN RELATION TO THE APPROACHING TROUGH. MOST OF THE HIGHER RESOLUTION CONVECTIVE MODELS WERE CONTINUING TO INDICATE THUNDERSTORMS SPREADING THROUGH THE NORTHLAND LATER TODAY AND THROUGH EARLY THURSDAY WITH THE PASSING TROUGH...WITH VARIOUS DIFFERENCES IN TIMING/COVERAGE/LOCATION. BEGINNING TO BELIEVE THE GREATEST RISK OF SEVERE WEATHER IS MORE OVER THE WESTERN FORECAST AREA...THINKING THAT STORMS ALONG THE THROUGH WILL FEED INTO THE MUCH BETTER HEATING AND INSTABILITY OVER NW MINNESOTA AND THE RED RIVER VALLEY. THE HIGH CLOUD COVER BLOWING OFF ACROSS FAR NORTHERN MINNESOTA IS LIMITING DAYTIME HEATING AND RESULTING IN LESS INSTABILITY ACROSS THE BORDERLAND. THE 12Z NCEP WRF SIMULATED REFLECTIVITY IS ONE OF THE EXAMPLES THAT IS FOLLOWING THIS BELIEF...AND IS INDICATING AN ORGANIZED LINE OF STORMS MOVING THROUGH THE WESTERN FORECAST AREA LATER TODAY. HOWEVER...THINK THE WRF IS TOO FAST IN ITS TIMING. THERE WILL LIKELY BE INCREASING DEVELOPMENT/COVERAGE/INTENSITY OF THUNDERSTORMS NEAR THE APPROACHING TROUGH IN MANITOBA AS IT BEGINS TO MOVE INTO NW MINNESOTA LATER THIS AFTERNOON AND EVENING. AN ACCOMPANYING SHORTWAVE NEAR THE WESTERN SIDE OF THE CONVECTION...WHICH WILL DIVE INTO NW MINNESOTA LATER THIS AFTERNOON WITH THE NW UPPER LEVEL FLOW...WILL CONTINUE TO PROVIDE EXTRA SUPPORT FOR STORM DEVELOPMENT NEAR THE WAVE. THE STORMS WILL BE DEVELOPING AND MOVING INTO AN ENVIRONMENT OF SUFFICIENT SUPPORT FOR SEVERE WEATHER...INCLUDING 1000 TO 2000 J/KG OF MUCAPE AND 30 TO 40 KNOTS OF DEEP LAYER (0 TO 6 KM) WIND SHEAR. SOME OF THE HIGHER RESOLUTION MODELS SUGGEST THE STORM MODE COULD TRANSITION FROM MORE DISCREET STORMS TO AN MCS OR SOMEWHAT ORGANIZED LINE OF STORMS...MEANING A TRANSITION FROM MORE OF A HAIL THREAT TO MORE OF A WIND THREAT. THINK THE GREATEST RISK OF SEVERE WEATHER IS ACROSS THE WESTERN FORECAST AREA...WHICH IS WHERE THE MAIN WAVE WILL LIKELY CROSS...AND WHERE THE STORMS CAN BETTER TAP INTO THE HIGHER INSTABILITY. ANOTHER CONCERN FOR STORMS THROUGH THIS LATE THIS EVENING WOULD BE FLOODING. THE PRECIPITABLE WATER VALUES IN THE STORM ENVIRONMENT WILL APPROACH 1.5 INCHES. THIS IS NOT PARTICULARLY HIGH...BUT MAY BE ENOUGH TO SUPPORT SOME LOCALIZED FLOODING. THE STORM MOTION WILL LIKELY BE PROGRESSIVE...BUT ANY BACKBUILDING OR TRAINING COULD RESULT IN LOCALIZED FLOODING. THE CHANCE OF SHOWERS AND STORMS WILL CONTINUE TO EXPAND THROUGH THE NORTHLAND OVERNIGHT AND EARLY THURSDAY AS THE TROUGH MOVES THROUGH THE REGION. THERE WILL CONTINUE TO BE ABOUT 1000 TO 1500 J/KG OF MUCAPE AND 30 TO 40 KNOTS OF DEEP LAYER WIND SHEAR OVERNIGHT...SO STRONG TO SEVERE STORMS COULD CONTINUE ACROSS THE NORTHLAND OVERNIGHT. COVERAGE MAY BE MORE SPOTTY LATER IN THE NIGHT. THERE ARE HIGHER PCPN CHANCES ACROSS THE NE AND EASTERN FORECAST AREA...NOT ONLY BECAUSE OF GENERAL MODEL AGREEMENT...BUT BECAUSE IT APPEARS ANOTHER SHORTWAVE UPSTREAM IN CANADA WILL CROSS THE ARROWHEAD AND WESTERN LAKE SUPERIOR REGION LATER IN THE NIGHT. THURSDAY...THE NORTHLAND IS POISED FOR ONE OF THE HOTTEST DAYS OF THE SUMMER THUS FAR. EARLY MORNING TEMPERATURES WILL BEGIN RELATIVELY WARM IN THE LOW 60S...AND SUNNY SKIES AND WESTERLY WINDS WILL PROMOTE DAYTIME HEATING. THE MODELS ARE INDICATING 850 HPA TEMPERATURES OF ABOUT 20 TO 22 DEGREES CELSIUS BY THE LATE AFTERNOON. LEANED ON THE WARMER NAM12 GUIDANCE FOR HIGHS...WHICH SHOULD EASILY REACH 85 TO 90 DEGREES ACROSS MOST OF THE NORTHLAND. THERE WILL BUILDING INSTABILITY DURING THE AFTERNOON...BUT LEFT THE LATE MORNING THROUGH AFTERNOON DRY DUE TO THE ABSENCE OF ANY SURFACE BOUNDARY OR SIGNIFICANT MEANS TO DEVELOP CONVECTION. ALSO...CAPPING FROM THE WARM AIR ADVECTION ALOFT WILL HELP PREVENT CONVECTION DURING THE DAYTIME. THERE WILL BE AN APPROACHING TROUGH/FRONT FROM THE NW LATE IN THE DAY...BUT THINK ANY RELATED CONVECTION WILL HOLD OFF UNTIL LATE IN THE EVENING INTO THURSDAY NIGHT WHEN THE TROUGH MOVES INTO THE NORTHLAND. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 325 PM CDT WED AUG 12 2015 THURSDAY EVENING A WEAK SHORTWAVE AND TROUGH AXIS MOVE THROUGH THE NORTHERN CWA...BRINGING SOME SMALL CHANCES FOR THUNDERSTORMS... MAINLY TO THE ARROWHEAD THAT LINGER INTO NORTHWEST WISCONSIN FRIDAY MORNING. A SMALL RIDGE OF HIGH PRESSURE BUILDS IN TO KEEP MOST OF FRIDAY AND FRIDAY NIGHT QUIET. SATURDAY THE RIDGE BUILDS EAST AND ALLOWS STRONG SOUTHERLY RETURN FLOW TO GET INTO THE AREA. THE AIRMASS IS ALREADY WARM...AND WE GET EVEN WARMER FOR SATURDAY WITH HIGHS ONCE AGAIN IN THE 80S TO NEAR 90. A STRONG COLD FRONT MOVES INTO THE FORECAST AREA FROM THE WEST SATURDAY NIGHT OR SUNDAY MORNING...BRINGING A ROUND OF SHOWERS AND THUNDERSTORMS TO THE AREA. AS TIMING IS STILL UNCERTAIN HAVE KEPT TO CHANCE POPS BOTH PERIODS...BUT EXPECT THAT WE WILL BE REFINING THAT IN UPCOMING FORECASTS. HAVE ALSO ADJUSTED MIN TEMPS UP OVERNIGHT WITH ALL THE MOISTURE STREAMING INTO THE AREA. SOME SMALL POPS LINGER EVEN INTO SUNDAY NIGHT AND MONDAY...BUT THIS IS DUE TO THE FRONT STILL BEING IN THE VICINITY AND AM NOT TERRIBLY CONFIDENT IN THESE. STRONG SURFACE RIDGE BUILDS INTO THE AREA FOR MONDAY NIGHT AND EARLY TUESDAY...AND HAVE REMOVED POPS FOR MONDAY NIGHT ENTIRELY AND REDUCED THEM FOR TUESDAY AS THE SYSTEM FOR TUESDAY NIGHT AND WEDNESDAY MAY BE GETTING MOVED IN TOO FAST IN THE MODELS. OTHERWISE...SEASONABLE TEMPERATURES EXPECTED. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 325 PM CDT WED AUG 12 2015 CONVECTIVE TRENDS REMAIN THE MAIN CONCERN...WITH OTHERWISE VFR CONDITIONS EXPECTED. INDIVIDUAL THUNDERSTORMS IN THE CLUSTER OF STORMS OVER SOUTHEAST MANITOBA HAVE BEEN DIMINISHING AS THEY MOVE FARTHER EAST...AND REDEVELOPING FARTHER WEST. THUS...HAVE ADJUSTED OR WILL ADJUST TERMINAL FORECASTS FOR LATER TIMING OF THUNDERSTORMS THIS EVENING. OTHERWISE SOUTH-SOUTHWEST WINDS GENERALLY AROUND 10 KTS TO CONTINUE UNTIL A WEAK TROUGH AXIS PASSES AND WINDS TURN TO THE NORTHWEST AT LESS THAN 10 KTS BY 15Z THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... DLH 65 89 67 85 / 30 10 20 0 INL 62 88 61 87 / 50 0 20 0 BRD 67 89 67 88 / 80 10 10 0 HYR 64 87 65 86 / 30 30 20 10 ASX 64 88 65 84 / 20 30 20 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. LS...NONE. && UPDATE...LE SHORT TERM...GROCHOCINSKI LONG TERM...LE AVIATION...LE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 351 PM CDT WED AUG 12 2015 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-131200- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 351 PM CDT WED AUG 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND INTO EARLY THURSDAY AS A TROUGH BOUNDARY MOVES OUT OF CANADA AND NORTHWEST MINNESOTA INTO THE NORTHLAND. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHLAND THROUGH TONIGHT. THE GREATEST RISK OF SEVERE WEATHER IS ACROSS PARTS OF NORTH CENTRAL AND CENTRAL MINNESOTA...WHICH IS WHERE A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH LATE THIS EVENING. STORMS COULD BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN. LOCALIZED FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE COULD BE LINGERING STORMS ACROSS NORTHWEST WISCONSIN EARLY THURSDAY. THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN THURSDAY NIGHT INTO EARLY FRIDAY. A COLD FRONT COULD BRING THUNDERSTORMS THROUGH NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN SATURDAY NIGHT AND SUNDAY. THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS MAY BE NEEDED THROUGH TONIGHT...ESPECIALLY ACROSS PARTS OF NORTH CENTRAL AND CENTRAL MINNESOTA...WHICH HAS THE THE GREATEST RISK OF SEVERE WEATHER. SPOTTERS ARE ENCOURAGED TO REPORT HAIL...GUSTY WINDS...AND RAINFALL WITH ANY THUNDERSTORMS. LSZ121-140>148-131200- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 351 PM CDT WED AUG 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR TONIGHT INTO EARLY THURSDAY. SOME STORMS COULD BE STRONG TO SEVERE AND CAPABLE OF PRODUCING LARGE HAIL AND STRONG GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR THURSDAY NIGHT AND EARLY FRIDAY...SATURDAY NIGHT AND SUNDAY...AS WELL AS MONDAY AND TUESDAY. GROCHOCINSKI MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
617 PM CDT WED AUG 12 2015
MNZ025-033-122345-
SOUTH CASS-NORTH CASS-
617 PM CDT WED AUG 12 2015
...ROBUST THUNDERSTORM APPROACHING CASS COUNTY...
AT 615 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
10 MILES SOUTHEAST OF LAVINIA TO 9 MILES SOUTHWEST OF LAKE GEORGE...
AND MOVING SOUTH AT 50 MPH.
WIND GUSTS UP TO 55 MPH...NICKEL SIZE HAIL...HEAVY DOWNPOURS...AND
NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH
THESE STORMS. A WARNING MAY BE NEEDED IN THE FUTURE IF THE CORE OF
THE STORM TRACKS FURTHER TO THE EAST.
LOCATIONS IMPACTED INCLUDE...
WALKER...HACKENSACK...LEECH LAKE...CASS LAKE...OSHAWA...WILKINSON...
TEN MILE LAKE...WHIPHOLT...PHEASANT LAKE...BREVIK AND WEBB LAKE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL MINNESOTA.
LAT...LON 4680 9479 4680 9466 4740 9467 4741 9448
4706 9419 4668 9478
TIME...MOT...LOC 2315Z 337DEG 44KT 4743 9463 4710 9515
MCLOVINThe Duluth radar (KDLH), 190 km away, was scanning. The volume nearest the first event began at 00:17 UTC.
7 hail, 3 thunderstorm wind. Local standard time, as filed.
The spotter found the hail approximately one hour after the storm passed.
There were numerous trees down. One 10 diameter tree was blocking County Road 25.
There were several 5 diameter pine trees down, and damage to a 10 diameter oak tree.
The reading was measured from a cartop anemometer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598688, 598691, 598937, 598687, 598936, 598689, 598938, 598690, 598692, 598693.